Florida, 2006

Hail in Florida, January 1, 2006

January 1, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 1, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 1, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CST SUN JAN 1 2006

...UPDATE TO INCLUDE TORNADO WATCH UNTIL MIDNIGHT. I SUSPECT WE WILL
BE ABLE TO CANCEL THIS END BEFORE THEN. REST OF FORECAST LOOKS
REASONABLE/11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  77  47  68 /  30  40  10  10
PENSACOLA   66  75  50  69 /  50  50  10  10
DESTIN      65  72  53  68 /  60  60  10  10
EVERGREEN   63  75  43  66 /  50  50  10  10
WAYNESBORO  60  75  42  65 /  30  40  10   0
CAMDEN      61  74  44  65 /  50  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA LATE AND MONDAY TONIGHT GMZ630-650-670.
FLL...SCA LATE TONIGHT AND MONDAY GMZ655-675.
&&
Hazardous weather outlook, Jan 1, 1:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SUN JAN 1 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
145 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

POOR VISIBILITY WILL REMAIN A PROBLEM NEAR THE BEACHES THIS
AFTERNOON AND TONIGHT WITH PATCHES OF DENSE FOG INLAND OVERNIGHT.

AN UPPER LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE AND
INSTABILITY WILL BRING A SLIGHT RISK OF SEVERE STORMS TO THE REGION
THIS AFTERNOON AND EVENING. THE SEVERE WEATHER POTENTIAL IS EXPECTED
TO BE HIGHEST OVER THE ALABAMA AND WEST FLORIDA PANHANDLE
COUNTIES...AND GENERALLY EAST OF THE I-65 CORRIDOR. THE MAIN SEVERE
WEATHER THREAT IS HAIL AND DAMAGING DOWNBURST WINDS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL APPROACH THE REGION ON MONDAY...THEN PUSH
SOUTH AND EAST OF THE AREA BY MONDAY EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONTAL SYSTEM EARLY
MONDAY MORNING...MAINLY EAST OF THE I-65 CORRIDOR. THE SEVERE THREAT
WILL QUICKLY DIMINISH BY MONDAY AFTERNOON AS THE MAIN UPPER LEVEL
DYNAMICS LIFTS TO THE NORTHEAST. ANOTHER FRONTAL BOUNDARY WILL PUSH
ACROSS THE REGION ON THURSDAY...BUT LACK OF LOW LEVEL MOISTURE
AND INSTABILITY WILL HINDER STORM DEVELOPMENT.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS
MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jan 1, 2:11 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CST SUN JAN 1 2006

ALZ055-059-062-012045-
UPPER BALDWIN-ESCAMBIA-MONROE-
211 PM CST SUN JAN 1 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...MONROE AND
BALDWIN COUNTIES...

AT 208 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF RABUN...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOTTIE...REDTOWN...POARCH...BOONEVILLE AND MCCULLOUGH THROUGH 245 PM
CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Jan 1, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
643 PM CST SUN JAN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BAYOU LA BATRE          30.40N 88.25W
01/01/2006  0.88 INCH        MOBILE             AL   PUBLIC

0400 PM     HAIL             RED LEVEL               31.41N 86.61W
01/01/2006  0.88 INCH        COVINGTON          AL   EMERGENCY MNGR

            TWO REPORTS OF NICKEL SIZED HAIL IN RED LEVEL FROM THE
            VOLUNTEER FIRE DEPT. RELAYED BY EMA.

&&

JC
Special weather statement, Jan 1, 6:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CST SUN JAN 1 2006

FLZ005-006-020145-
COASTAL OKALOOSA-INLAND OKALOOSA-
INCLUDING THE CITIES OF...CRESTVIEW...
644 PM CST SUN JAN 1 2006

...A STRONG THUNDERSTORM DEVELOPING OVER OKALOOSA COUNTY...

AT 638 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CRESTVIEW...AND MOVING NORTHEAST AT 35
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DORCAS...PEADEN...LAUREL HILL AND SVEA THROUGH 745 PM CST.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

The radar

The Eglin Afb radar (KEVX), 54 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okaloosa

When
January 1, 7:00 PM CST to 7:05 PM CST
Where
Okaloosa County, Dorcas
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.800, -86.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487353.